Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX

May 13, 2012Eddy County, Lea County, New Mexico; Culberson County, Loving County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2012, 8:14 PM MDT for Eddy County, Lea County, New Mexico; Culberson County, Loving County, Reeves County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2012, 8:14 PM MDT (02:14 UTC)
Expired
May 13, 2012, 9:15 PM MDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Eddy County, NM, Lea County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 162 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 8:15 PM MDTHAIL 1Whites City, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:36 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WUUS54 KMAF 140214
SVRMAF
NMC015-025-TXC109-301-389-140315-
/O.NEW.KMAF.SV.W.0129.120514T0214Z-120514T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
814 PM MDT SUN MAY 13 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOVING COUNTY IN WEST TEXAS...
  SOUTHWESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...
  SOUTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
  NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS...
  NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...

* UNTIL 915 PM MDT/1015 PM CDT/

* AT 810 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF
  LOVING TO LOVING TO 7 MILES WEST OF WHITES CITY...OR ALONG A LINE
  EXTENDING FROM 19 MILES EAST OF CARLSBAD TO 9 MILES SOUTHEAST OF
  CARLSBAD TO 20 MILES SOUTHWEST OF CARLSBAD...MOVING SOUTHEAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
  MALAGA...
  RED BLUFF LAKE...
  RED BLUFF...
  ORLA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING/1000 PM CDT SUNDAY EVENING/ FOR SOUTHEAST NEW MEXICO.

&&

LAT...LON 3217 10320 3168 10361 3166 10434 3229 10469
      3243 10426 3265 10393
TIME...MOT...LOC 0213Z 323DEG 27KT 3246 10390 3227 10414
          3218 10447

$$
2 follow-up statements
175 
WWUS54 KMAF 140236
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
836 PM MDT SUN MAY 13 2012

NMC015-025-TXC109-301-389-140315-
/O.CON.KMAF.SV.W.0129.000000T0000Z-120514T0315Z/
LOVING TX-LEA NM-EDDY NM-REEVES TX-CULBERSON TX-
836 PM MDT SUN MAY 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
MDT/1015 PM CDT/ FOR NORTHEASTERN CULBERSON...NORTHWESTERN REEVES...
SOUTHEASTERN EDDY...SOUTHWESTERN LEA AND LOVING COUNTIES...

AT 833 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF MALAGA
TO 7 MILES SOUTH OF MALAGA TO 9 MILES SOUTH OF WHITES CITY...OR ALONG
A LINE EXTENDING FROM 25 MILES EAST OF CARLSBAD TO 21 MILES SOUTHEAST
OF CARLSBAD TO 26 MILES NORTHEAST OF PINE SPRINGS...MOVING SOUTHEAST
AT 30 MPH.

SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...RED BLUFF
LAKE...RED BLUFF AND ORLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING/1000 PM CDT SUNDAY EVENING/ FOR SOUTHEAST NEW MEXICO. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM MDT
MONDAY MORNING/400 AM CDT MONDAY MORNING/ FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3217 10320 3168 10361 3166 10434 3213 10460
      3231 10414 3254 10376
TIME...MOT...LOC 0236Z 323DEG 27KT 3230 10381 3211 10405
          3203 10438

$$
257 
WWUS54 KMAF 140306
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 PM MDT SUN MAY 13 2012

NMC015-025-TXC109-301-389-140315-
/O.CON.KMAF.SV.W.0129.000000T0000Z-120514T0315Z/
LOVING TX-LEA NM-EDDY NM-REEVES TX-CULBERSON TX-
906 PM MDT SUN MAY 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
MDT/1015 PM CDT/ FOR NORTHEASTERN CULBERSON...NORTHWESTERN REEVES...
SOUTHEASTERN EDDY...SOUTH CENTRAL LEA AND LOVING COUNTIES...

AT 900 PM MDT/1000 PM CDT/...NATIONAL WEATHER SERVICE METEOROLOGISTS 
DETECTS A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF RED 
BLUFF LAKE TO RED BLUFF LAKE TO 20 MILES WEST OF RED BLUFF...OR 
ALONG A LINE EXTENDING FROM 31 MILES NORTH OF MENTONE TO 26 MILES 
NORTHWEST OF MENTONE TO 33 MILES EAST OF PINE SPRINGS...MOVING 
SOUTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...RED BLUFF
AND ORLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT MONDAY
MORNING/400 AM CDT MONDAY MORNING/ FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3206 10448 3222 10410 3243 10368 3217 10320
      3168 10361 3166 10434
TIME...MOT...LOC 0305Z 323DEG 27KT 3212 10366 3193 10390
          3186 10423

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:04 PM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 13, 4:04 PM MDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT SUN MAY 13 2012

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

MESSY SITUATION SHAPING UP FOR THE NEXT 24 HRS...AS WV IMAGERY
SHOWS AN UPPER TROUGH MOVING THRU THE FOUR CORNERS AREA AND
APPROACHING SE NM/WEST TEXAS. THIS WILL RESULT IN INCREASING
CHANCES OF CONVECTION FOR THE NEXT 24 HRS. FORECAST SOUNDINGS
SUGGEST WIDESPREAD MVFR CIGS ACCOMPANYING CONVECTION...W/IFR VSBYS
ACCOMPANYING THE HEAVIER STORMS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...
     GLASSCOCK...LOVING...MARTIN...MIDLAND...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...UPTON...WARD...
     WINKLER.

&&

44
Hazardous weather outlook, May 13, 1:02 PM MDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT SUN MAY 13 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CDT SUN MAY 13 2012 /102 PM MDT SUN MAY 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.
SOME OF THE THUNDERSTORMS COULD BE SEVERE...ESPECIALLY ALONG AND
WEST OF A TATUM TO MIDLAND TO SANDERSON LINE. THE MAIN CONCERNS
WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE IN SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
OVER THE AREA MONDAY...ESPECIALLY ALONG AND EAST OF THE PECOS
RIVER.  HEAVY RAINFALL AND FLASH FLOODING WILL BE THE MAIN
CONCERN WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT OR 4 PM MDT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 13, 6:45 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM MDT SUN MAY 13 2012

NMZ028-140115-
EDDY COUNTY PLAINS-
645 PM MDT SUN MAY 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN EDDY COUNTY UNTIL 715 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF COTTONWOOD AT 645
PM MDT...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS
AND 50 MPH WINDS WILL BE POSSIBLE WITH THIS STORM. IN ADDITION...
HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO.

&&
Local storm report, May 13, 7:11 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     2 W ARTESIA             32.85N 104.46W
05/13/2012  M62 MPH          EDDY               NM   ASOS

&&

DH
Local storm report, May 13, 7:21 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND GST     8 S ARTESIA             32.73N 104.43W
05/13/2012  E60 MPH          EDDY               NM   TRAINED SPOTTER

&&

DH
Local storm report, May 13, 7:23 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             12 S ARTESIA            32.67N 104.43W
05/13/2012  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

            AT US 285 AND COUNTY RD 21

&&

DH
Local storm report, May 13, 7:30 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM CDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             3 N ARTESIA             32.89N 104.43W
05/13/2012  M1.00 INCH       EDDY               NM   LAW ENFORCEMENT

            NICKLE TO QUARTER SIZE HAIL COVERING THE GROUND.

&&

KAH
Local storm report, May 13, 7:44 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT SUN MAY 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             8 NW CARLSBAD           32.49N 104.33W
05/13/2012  M1.00 INCH       EDDY               NM   TRAINED SPOTTER

            NICKLE INCREASING TO QUARTER SIZE HAIL. HIGHWAY 285 AND
            137.

&&

KAH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:08 PM MDTAreal Flood AdvisoryMAFEddy3 hr
May 13, 7:20 PM MDTSevere Thunderstorm WarningMAFEddy55 min
May 13, 8:07 PM MDTFlash Flood WarningMAFEddy3 hr
May 13, 8:21 PM MDTFlash Flood WarningMAFEddy3 hr
May 13, 9:16 PM MDTSevere Thunderstorm WarningMAFEddy59 min
May 14, 8:49 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
May 13, 10:16 PM MDTSevere Thunderstorm WarningMAFLoving, Pecos, Reeves, Ward59 min
May 13, 11:09 PM MDTSevere Thunderstorm WarningMAFPecos66 min
May 13, 11:40 PM MDTAreal Flood AdvisoryMAFPecos3 hr
May 14, 12:14 AM MDTSevere Thunderstorm WarningMAFPecos, Terrell61 min
May 14, 1:17 AM MDTSevere Thunderstorm WarningMAFBrewster, Terrell58 min
May 14, 1:26 AM MDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
May 14, 9:20 AM MDTAreal Flood AdvisoryMAFCulberson115 min
May 14, 10:44 AM MDTAreal Flood AdvisoryMAFEctor2 hr
May 14, 11:38 AM MDTAreal Flood AdvisoryMAFPecos, Reeves, Ward3 hr
May 14, 12:20 PM MDTAreal Flood AdvisoryMAFCrane, Ector, Pecos3 hr
May 14, 1:08 PM MDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland3 hr
May 14, 1:20 PM MDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton115 min
May 14, 2:15 PM MDTSevere Thunderstorm WarningMAFBrewster60 min
May 14, 2:21 PM MDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio54 min
May 14, 2:23 PM MDTAreal Flood AdvisoryMAFGlasscock, Howard112 min
May 14, 3:00 PM MDTSevere Thunderstorm WarningMAFBrewster60 min
May 14, 3:24 PM MDTSevere Thunderstorm WarningMAFBrewster, Presidio66 min
May 14, 3:48 PM MDTAreal Flood AdvisoryMAFMitchell3 hr
May 14, 4:29 PM MDTSevere Thunderstorm WarningMAFBrewster61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.